Two patients have died after being injected with a drug that was recently recalled by its maker, a Cedar Park compounding pharmacy.
The cause of death for the patients has not been determined. They are among a total of 17 patients at two Corpus Christi Medical Centers — Doctors Regional and Bay Area hospitals — who developed bloodstream infections after taking an infusion of calcium gluconate used to treat low calcium levels, said Chris Van Deusen, a spokesman for the Texas Department of State Health Services.
Specialty Compounding, which produced the drug, issued a statement that said, “The FDA stated that ‘it does not have information that the deaths are related to the recalled product.’ Specialty Compounding will await the test results. Patient care and safety has always been our most important concern. Whatever the cause of death, our deepest thoughts are with the families affected by this.”
The company issued a national recall last Friday of about 50 of the sterile drugs it manufactures, calling the measure “an abundance of caution” as the investigation continues.
There are no cases of infection reported in Travis County, Van Deusen said, but “as part of our investigation, we’re certainly looking to see if there might be other cases elsewhere.”
The Food and Drug Administration, the Centers for Disease Control and state officials are continuing to investigate the contamination.
In a statement, the FDA said, “We remain concerned about the quality of all purportedly sterile products from Specialty Compounding and we are currently overseeing the firm’s recall of these products.”